Wyoming, 2019High Wind in Wyoming, January 1, 2019
January 1, 2019 · NWS CYS · 1 event in 1 county or zone
Strong winds on the evening of New Year's Day were felt across the Central Laramie Range and portions of Platte County. A Wyoming Department of Transportation sensor measured sustained winds above 40 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds on the evening of New Year's Day were felt across the Central Laramie Range and portions of Platte County. A Wyoming Department of Transportation sensor measured sustained winds above 40 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 1, 6:37 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Jan 1, 6:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
637 PM MST Tue Jan 1 2019
.UPDATE...
Issued at 629 PM MST Tue Jan 1 2019
With wind chills approaching -20 to -30 in many areas already in
southeastern Wyoming, decided to extend the wind chill advisory to
cover Sierra Madres, Snowies, Laramie Valley, and northern Laramie
Range for overnight tonight. In addition, increased winds in the
grids to reflect these decreasing wind chills. Wind prone areas
are already gusting close to 50 MPH with strengthening pressure
gradients over Wyoming. Gradients may be strong enough to bring
Bordeaux up to High Wind Warning criteria. Will continue to
monitor winds over the next few hours.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 216 PM MST Tue Jan 1 2019
As a northerly flow aloft turns towards the northwest and a
surface high pressure continues to slide east, the airmass
currently sitting over the region will continue its warming trend.
Overall, low temperatures tonight will not be quite as nippy as
they were last night. The exception will be for the interior
valleys of southeast Wyoming where dangerous wind chills are
expected tonight as cold valley inversions and breezy drainage
winds create wind chills to near 30 below zero. A Wind Chill
Advisory has been issued for these areas.
Winds become elevated across the region Wednesday as a system
moves quickly across the northeast portion of the region. This
weak frontal passage will only serve as a mechanism for ushering
in slightly warmer temperatures and will help mix out some of the
deep, and dense cold air sitting within the interior mountain
valleys.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 216 PM MST Tue Jan 1 2019
As a ridge of high pressure builds into Wyoming from the west, a
strong surface pressure gradient will effect the region,
delivering breezy conditions with wind gusts to 55 mph along the
more wind-prone corridors. Temperatures will also continue their
warming trend as downsloping, and warming winds move across the
High Plains. Temperatures will warm 10 to 15 degrees per day
reaching the mid-40s to mid-50s by Friday. This will be about 15
to 20 degrees above normal for this time of year. Mountain Valleys
along and west of the Laramie Range will retain their valleys
inversions through the period, remaining colder than
aforementioned areas across the High Plains. First signs of a
pattern change comes at the end of the weekend as models hint
towards a more active and progressive pattern for next week. A few
mountains snow showers are expected with the pattern change.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 524 PM MST Tue Jan 1 2019
VFR prevails through the TAF period w/SKC conditions & light winds
overnight. Breezy conditions developing after 12z Wed.
&&
.FIRE WEATHER...
Issued at 216 PM MST Tue Jan 1 2019
Critical fire weather condiitons are not expected as cold
temperatures and snow cover continue to effect the region.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 8 AM MST Wednesday for WYZ103>106-
109>116.
NE...None.
&&
UPDATE...CW
SHORT TERM...AB
LONG TERM...AB
AVIATION...CLH
FIRE WEATHER...AL/ABHazardous weather outlook, Jan 1, 2:59 PM MST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
259 PM MST Tue Jan 1 2019
NEZ002-003-019>021-054-055-095-096-WYZ101>104-106>114-116>119-
022200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
259 PM MST Tue Jan 1 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Cold temperatures will again be likely tonight but the lower wind
speeds should keep wind chills higher.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No active weather is expected at this time.
.Spotter information statement...
Spotter activation will not be needed.
WYZ105-115-022200-
Shirley Basin-Laramie Valley-
259 PM MST Tue Jan 1 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Cold air trapped within valley inversions will combine with
drainage winds to create dangerous wind chills to as much as 30
below zero tonight through Wednesday morning. A Wind Chill
Advisory is in effect from 8 pm tonight through 8 am Wednesday.
Take precautions if working outdoors as extreme wind chills can
cause frostbite or hypothermia quickly.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No active weather is expected at this time.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 1, 8:00 PM MST to 9:05 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 by Bordeaux measured the reported sustained winds. The site during this period did gust to 55 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, January 1 to 2, 20191 death · 66 injured · $500,000 · 26 events
- Frost and Freeze and Cold in California, January 1, 20192 deaths · 5 events
- Winter Weather in Illinois, January 1 to 2, 20191 death · 1 event
- Winter Weather in Missouri, January 1, 20191 death · $10,000 · 1 event
- High Wind in New York, January 1, 2019$200,000 · 58 kt wind · 17 events
- Dense Fog in Texas, January 1, 20196 injured · 1 event
- High Wind and Strong Wind in New York, January 1, 2019$23,000 · 53 kt wind · 27 events
- Winter Storm in Arizona, January 1 to 2, 2019$50,000 · 10 events
- Strong Wind in Ohio, January 1, 2019$56,000 · 5 events
- High Wind and Strong Wind in Massachusetts, January 1, 2019$38,000 · 50 kt wind · 8 events
- Strong Wind in Pennsylvania, January 1, 2019$35,000 · 3 events
- Extreme Cold in Minnesota, January 1, 201924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801400.